Alert archive / Florida / Rip Current Statements in 2022
Rip Current Statement 21, NWS Miami, FL
NWS Miami, FL issued this rip current statement at May 21, 2022, 3:21 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 65 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 3:21 AM EDT (07:21 UTC)
- Expired
- May 23, 2022, 8:00 PM EDT
- In force
- 65 hr
- Issued by
- NWS Miami, FL
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 7.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.9
The text
As transmitted.
079 WHUS42 KMFL 210721 CFWMFL Coastal Hazard Message National Weather Service Miami FL 321 AM EDT Sat May 21 2022 FLZ168-172-173-220900- /O.NEW.KMFL.RP.S.0021.220521T0721Z-220523T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 321 AM EDT Sat May 21 2022 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- Dade Counties. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
270 WHUS42 KMFL 211856 CFWMFL Coastal Hazard Message National Weather Service Miami FL 256 PM EDT Sat May 21 2022 FLZ168-172-173-221200- /O.CON.KMFL.RP.S.0021.000000T0000Z-220523T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 256 PM EDT Sat May 21 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Palm Beach, Coastal Broward and Coastal Miami- Dade Counties. * WHEN...Through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
617 WHUS42 KMFL 220714 CFWMFL Coastal Hazard Message National Weather Service Miami FL 314 AM EDT Sun May 22 2022 FLZ168-172-173-240000- /O.EXT.KMFL.RP.S.0021.000000T0000Z-220524T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 314 AM EDT Sun May 22 2022 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- Dade Counties. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
629 WHUS42 KMFL 230722 CFWMFL Coastal Hazard Message National Weather Service Miami FL 322 AM EDT Mon May 23 2022 FLZ168-172-173-240000- /O.CON.KMFL.RP.S.0021.000000T0000Z-220524T0000Z/ Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- 322 AM EDT Mon May 23 2022 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Coastal Broward, Coastal Palm Beach and Coastal Miami- Dade Counties. * WHEN...Through at least this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at May 21, 1:29 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 21, 1:29 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Miami FL 129 AM EDT Sat May 21 2022 .AVIATION(06Z TAFS)... Convection has diminished overnight with some sub-VFR cigs moving into portions of the east coast. Drier air today will shift the high TSRA chances north and west with PBI and APF having the higher chances of impacts. Conditions this afternoon could become gusty, particularly around convection. Short-fused AMDs may be necessary. && .PREV DISCUSSION... (Issued 322 PM EDT Fri May 20 2022) .STRONG TO SEVERE STORMS STILL POSSIBLE THROUGH THIS EVENING... DISCUSSION... Short term (This Afternoon through Saturday): A low level through moving through South Florida this afternoon will continue to move west-northwest and should be moving away from South Florida tonight. This low-level trough has brought in deep tropical moisture to the region early this afternoon allowing for scattered showers and thunderstorms to develop over the northern areas of South Florida. Showers and thunderstorms should also develop over the southern areas through the afternoon hours. The showers and thunderstorms should slowly dissipate through the evening hours as the low-level trough moves away from South Florida. Therefore, will keep the numerous coverage ongoing for rest of this afternoon before decreasing the coverage through the evening hours. The storm prediction Center has put South Florida in Marginal Risk of Severe Storms this afternoon. The primary impacts from the strong storms will be gusty winds and heavy rainfall. Cannot rule out a weak tornado over the region where the sea breezes collide. For saturday, African Dust over the eastern Caribbean Sea will be moving west-northwest and working into South Florida. This will start to limit the coverage of the showers and thunderstorms over the region for tonight into Saturday. However, there will still be enough moisture over South Florida to lead to isolated to scattered showers and thunderstorms The best areas to see the showers and thunderstorms will be over the east coast metro areas late tonight into Saturday morning before shifting into the interior and west coast metro areas in the afternoon and evening hours. There could still be a few strong storms over South Florida on Saturday especially over the interior and west coast metro areas where the sea breezes collide. The primary impacts will be hail and gusty winds. Long term (Sunday through Thursday): High pressure will strengthen across the area through the weekend and remain in place through early next week. Winds will prevail from the SE/E, which will favor diurnal convection over the afternoon and evening across interior and Lake Okeechobee region with some of the convection reaching west coast areas as well and firing along sea-breeze boundaries as it propagates inland during the day. Rain chances are likely to be around normal even though pwat values remain above normal on the southern periphery of the ridge of high pressure through early part of the week. This is likely due to the ridge putting a cap on things. By mid week, a few numerical models and ensemble systems hint at the potential for another surge of deep tropical moisture from the east as a stronger ridge of high pressure builds into the region. If this solution were to verify, shower and thunderstorm chances may be a little more plentiful during mid- week. However given the uncertainty this far out and the variability from run to run, this will be monitored as we progress into the extended period. High temperatures through the extended are forecast in the upper 80s east coast to lower 90s inland and west. Overnight lows will be around 70 to lower 70s inland with mid to upper 70s along the coasts (warmest on east coast). MARINE... A moderate southeasterly wind flow will continue across the local waters throughout the weekend. Numerous showers and thunderstorms across the Atlantic and Gulf waters this afternoon and evening. Rain chances will diminish some this weekend becoming more scattered. Winds and waves will be locally higher in and around showers and thunderstorms. High pressure builds northeast of the region this weekend with small craft exercise caution at times through the weekend across the local waters. FIRE WEATHER... Numerous showers and thunderstorms expected across the area today with activity becoming more scattered by the weekend. Maximum dispersion values will remain in the fair range at best today becoming good by tomorrow. Minimum relative humidity values will remain well above critical levels throughout the forecast period as wet conditions prevail. BEACHES... The risk of rip currents across the Atlantic Coast beaches will begin to increase for the upcoming weekend and into early next week as a southeasterly wind flow increases. && .PRELIMINARY POINT TEMPS/POPS... Miami 80 89 78 89 / 10 10 10 20 West Kendall 77 89 75 89 / 10 10 10 20 Opa-Locka 78 89 76 89 / 10 10 10 20 Homestead 78 88 76 87 / 20 10 10 20 Fort Lauderdale 79 88 77 87 / 20 10 10 20 N Ft Lauderdale 78 87 76 87 / 10 10 10 20 Pembroke Pines 77 89 76 88 / 20 10 10 20 West Palm Beach 77 88 75 87 / 10 10 10 20 Boca Raton 77 89 76 88 / 10 10 10 20 Naples 76 93 75 93 / 20 20 10 30 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Aviation...RAG Visit us at weather.gov/miami Follow us on Facebook and Twitter at: www.facebook.com/nwsmiami www.twitter.com/nwsmiami
Hazardous weather outlook, May 20, 10:00 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 1000 PM EDT Fri May 20 2022 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 212000- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 1000 PM EDT Fri May 20 2022 ...RAIN DECREASING OVERNIGHT ACROSS MUCH OF THE AREA... This hazardous weather outlook is for South Florida. .DAY ONE...TONIGHT Rip currents: The risk of rip currents remains moderate across the Atlantic beaches today. Thunderstorms: Showers and thunderstorms will continue to decrease this evening across much of mainland South Florida. Waterspouts: There is a limited risk of isolated waterspout activity to continue tonight with any lingering storms particularly across the Gulf waters. Flooding: Potential for localized flooding tonight will also continue to decrease as showers and thunderstorms abate. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There will be a chance of mainly afternoon/evening showers and storms through the period. Main concern will be strong gusty winds, brief periods of heavy rainfall and occasional to frequent lightning strikes. The rip current risk will become high along the Atlantic beach this weekend and through much of next week. Swim only at guarded beaches and heed the advise of the beach patrol. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail and flooding to the National Weather Service forecast office in Miami. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Local storm report, May 20, 9:57 PM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIAMI FL
957 PM EDT FRI MAY 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM MARINE TSTM WIND 5 SSE MIAMI BEACH 25.75N 80.10W
05/20/2022 M60 MPH AMZ651 FL MESONET
MESONET STATION XGVT GOVERNMENT CUT REPORTED
A 60 MPH/52 KT WIND GUST AT 2:11 AM FROM
MARINE THUNDERSTORMS. STATION ELEVATION: 75
FT.
0226 AM MARINE TSTM WIND 2 E DANIA BEACH 26.06N 80.11W
05/20/2022 M43 MPH AMZ651 FL MESONET
MESONET STATION XDAN DANIA PIER REPORTED A
43 MPH/37 KT WIND GUST AT 2:26 AM FROM
MARINE THUNDERSTORMS. STATION ELEVATION: 30
FT.
0351 PM MARINE TSTM WIND 2 E DANIA BEACH 26.06N 80.11W
05/20/2022 M40 MPH AMZ651 FL MESONET
MESONET STATION XDAN DANIA PIER REPORTED A
WIND GUST OF 40MPH (35 KNOTS) AT 3:51PM AS A
STRONG THUNDERSTORM MOVED ONSHORE. SITE
ELEVATION IS 30 FEET.
0400 PM WATER SPOUT 3 ENE MIAMI BEACH 25.83N 80.09W
05/20/2022 AMZ651 FL PUBLIC
PUBLIC REPORTS WATERSPOUT 1 MILE EAST OF
MIAMI BEACH. SPECIFIC LOCATION DETERMINED
VIA RADAR.
0500 PM MARINE TSTM WIND 3 ENE DANIA BEACH 26.08N 80.10W
05/20/2022 M40 MPH AMZ651 FL MESONET
MESONET STATION PEGF1 2 NE DANIA BEACH
REPORTED A WIND GUST OF 40MPH (35 KNOTS) AT
5:00PM AS A STRONG THUNDERSTORM MOVED
THROUGH THE AREA. SITE ELEVATION IS 30 FEET.
0211 AM MARINE TSTM WIND 3 SSW MIAMI BEACH 25.77N 80.15W
05/20/2022 M46 MPH AMZ630 FL MESONET
MESONET STATION XBBH DODGE ISLAND REPORTED A
46 MPH/40 KT WIND GUST AT 2:11 AM FROM
MARINE THUNDERSTORMS. STATION ELEVATION: 41
FT.
0321 AM MARINE TSTM WIND 3 SW KEY BISCAYNE 25.66N 80.19W
05/20/2022 M55 MPH AMZ630 FL MESONET
MESONET STATION XKBS BISCAYNE BAY LIGHT 20
REPORTED A 55 MPH/48 KT WIND GUST AT 3:21 AM
FROM A MARINE THUNDERSTORM. STATION
ELEVATION: 20 FT.
1112 AM MARINE TSTM WIND 1 SW NAPLES 26.13N 81.81W
05/20/2022 M51 MPH GMZ656 FL C-MAN STATION
A MARINE THUNDERSTORM WIND GUST OF 51 MPH /
44 KNOTS WAS RECORDED BY THE C-MAN STATION
NPSF1.
1146 AM FUNNEL CLOUD 2 NNW BOCA RATON 26.38N 80.11W
05/20/2022 PALM BEACH FL BROADCAST MEDIA
MULTIPLE MEDIA SOURCES RELAYING PHOTOS AND
REPORTS OF FUNNEL CLOUD NEAR I-95 NORTH OF
DEERFIELD BEACH.
1152 AM FUNNEL CLOUD 3 S DELRAY BEACH 26.42N 80.09W
05/20/2022 PALM BEACH FL TRAINED SPOTTER
TWO TRAINED SPOTTERS REPORTED A FUNNEL CLOUD
IN THE VICINITY OF EAST BOCA AND NEAR
CONGRESS ROAD. TIME AND LOCATION ESTIMATED
BY RADAR AND TELEPHONE REPORTS.
0235 PM FLASH FLOOD 1 ESE BOCA RATON 26.36N 80.09W
05/20/2022 PALM BEACH FL EMERGENCY MNGR
REPORTS OF SIGNIFICANT FLOODING IN THE NW 2
AVENUE AND DIXIE HIGHWAY CORRIDORS OF BOCA
RATON FROM NW 20 STREET TO PALMETTO PARK
ROAD. WATER ENTERED THE PUBLIC LIBRARY AS
WELL AS CITY HALL AND A FEW BUSINESSES. NW 8
STREET JUST EAST OF NW 2 AVENUE HAD WATER AT
LEAST 1 FOOT DEEP COVERING THE ROADWAY, AND
SIDE STREETS IN THE AREA ARE IMPASSABLE.
RAINFALL AMOUNTS IN THE IMMEDIATE AREA WERE
AS HIGH AS 8 INCHES IN JUST OVER 3 HOURS.
0433 PM FLOOD 2 SE BOCA RATON 26.34N 80.08W
05/20/2022 PALM BEACH FL PUBLIC
BROADCAST MEDIA REPORTS STREET FLOODING NEAR
THE CAMINO REAL BRIDGE AT THE ROUNDABOUT
BETWEEN E CAMINO REAL AND ROYAL PALM WAY IN
BOCA RATON. FOOTAGE DEPICTS SEVERAL INCHES
OF WATER ON THE ROADWAYS WITH WATER OVER THE
CURB. TIME IS ESTIMATED VIA SOCIAL MEDIA.
0445 PM FLOOD BOCA RATON 26.36N 80.10W
05/20/2022 PALM BEACH FL DEPT OF HIGHWAYS
CLOSED DUE TO FLOODING ON FEDERAL HWY (US-1)
SB AT NORTHEAST 28TH STREET AND NE 20TH
ST/NE 5TH AVE IN BOCA RATON. REPORTED BY
BOCA RATON POLICE DEPT.
0159 AM MARINE TSTM WIND 3 N KEY BISCAYNE 25.73N 80.16W
05/20/2022 M49 MPH MIAMI-DADE FL MESONET
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM 3 N KEY BISCAYNE. THE UNIVERSITY OF
MIAMI ROSENSTIEL SCHOOL OF MARINE AND
ATMOSPHERIC SCIENCES REPORTED A WIND GUST OF
49 MPH/43 KT AT 1:59 AM FROM MARINE
THUNDERSTORMS MOVING ASHORE.
0210 AM MARINE TSTM WIND 6 SSE PRINCETON 25.43N 80.35W
05/20/2022 M50 MPH MIAMI-DADE FL MESONET
MESONET STATION XTKY TURKEY POINT REPORTED A
50 MPH/43 KT WIND GUST AT 2:10 AM FROM
MARINE THUNDERSTORMS. STATION ELEVATION: 65
FT.
0608 PM FLOOD SAWGRASS MILLS MAL 26.15N 80.32W
05/20/2022 BROWARD FL PUBLIC
SOCIAL MEDIA REPORT OF SIGNIFICANT FLOODING
AT SAWGRASS MILLS MALL. PICTURES SHOW A
STALLED CAR IN THE PARKING LOT WITH WATER UP
TO THE TOP OF THE TIRE. TIME ESTIMATION
BASED ON TWEET IS 6:08PM.
&&Special weather statement, May 21, 12:39 AM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Miami FL
1239 AM EDT Sat May 21 2022
FLZ075-210515-
Mainland Monroe FL-
1239 AM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of southern Mainland
Monroe County through 115 AM EDT...
At 1238 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms capable of producing a waterspout over
the Gulf waters along a line extending from 20 miles west of
Northwest Cape Sable to East Cape Sable. Movement was north at 25
mph.
HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Northwest Cape Sable, Middle Cape Sable, Flamingo and Everglades
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds can touch down and produce waterspouts. Although
typically weak and short lived, a landfalling waterspout can cause
property damage and serious injury.
Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 2512 8117 2521 8125 2532 8123 2537 8120
2547 8128 2551 8130 2546 8088 2514 8091
2514 8092 2513 8095 2513 8097 2512 8100
2513 8105 2512 8107
TIME...MOT...LOC 0438Z 202DEG 24KT 2516 8149 2513 8110
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAGThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:18 PM EDT | Special Marine Warning | MFL | 27 min | |
| May 20, 8:41 PM EDT | Special Marine Warning | MFL | 49 min | |
| May 20, 9:20 PM EDT | Special Marine Warning | MFL | 38 min | |
| May 21, 12:21 AM EDT | Special Marine Warning | MFL | 50 min | |
| May 21, 12:39 AM EDT | Special Weather Statement | MFL | Monroe | 36 min |
Nearby
Rip Current Statements in Florida, 2022Every rip current statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.